The new EU Pharmacovigilance definition of an adverse drug reaction now includes medication errors. This is welcome news. It is impossible to separate the regulation of medicines from medication errors; the boundaries between a medication error and an adverse drug reaction are too fuzzy. Long before the UK’s decision to create a separate agency on medication errors, the MHRA was reporting on adverse drug reactions caused by medication errors. There is now a great opportunity for some joined up thinking.
To that end the European Medicines Agency has issued six key recommendations to tackle the issue of medication errors. One of these is the following:
the systematic assessment and prevention of the risk of medication errors during the life-cycle of a medicine, including prior to granting marketing authorisation
You don’t have to look far to see an example of where that can go wrong. Earlier this month the US Food and Drug Administration sent an alert out about the risk of confusion between the cancer drug Kadcyla (ado-trastuzumab emtansine – the FDA approved non-propriety name) and Herceptin (trastuzumab). The risk arises because some computer systems are using the United States Adopted Name (USAN) for Kadcyla which is “trastuzumab emtansine”. As the drugs have differing dosing schedules this could cause real harm to patients. So top marks to the FDA for this warning.
No medication errors related to confusion between Kadcyla and Herceptin have been reported to FDA since approval of Kadcyla on February 22, 2013; however medication errors did occur during the clinical trials that evaluated its safety and efficacy prior to approval.
So medication errors occurred before approval, and it was still approved with that name and no warning was issued when it was approved? Oh dear.